MAUDE Adverse Event Report: MISONIX INC ULTRASONIC OSTEOTOME SYSTEM

MISONIX INC ULTRASONIC OSTEOTOME SYSTEM
Model Number E-BC06
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 04/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The legal agent reported an adverse event to misonix on (b)(6) 2020 for a lumbar discectomy in which "the water suddenly decreased, leading to a sudden rise in the temperature of the ultrasonic bone knife and scalding of the patient" for ultrasonic osteotome system p/n e-bc06.The device was not returned to misonix for a physical evaluation from the customer.The ifu contains the following warnings and cautions: warning 1.2: the bonescalpel system is intended to be used in various types of invasive, surgical procedures.There may be indirect danger to the patient should the device fail during the procedure.It is recommended that the facility follows its back-up equipment protocols.Warning 3.1: tip and irrigant temperatures may exceed the tissue necrosis point if insufficient irrigation flow rates are used.For hard tissue removal, set the irrigation flowrate to a setting no less than the comparable vibration setting.For example, if the vibration setting is 7, a minimum flow setting of 70% should be used.Additional external irrigation, e.G.By administering sterile saline with a syringe over the distal tip portion, may be necessary for removal of very dense, hard osseous structures.Warning 3.2: tissue necrosis may result if tip is not moved relative to tissue.A continuous, lateral sweeping motion is recommended in order to minimize contact duration with the ultrasonic tip and minimize heat build-up.When lateral motion is not possible withdraw and re-insert tip frequently.Warning 3.3: tissue necrosis may result if tip is not moved relative to tissue.A continuous, lateral sweeping motion is recommended in order to minimize contact duration with the ultrasonic tip and minimize heat build-up.When lateral motion is not possible withdraw and re-insert tip frequently.Warning 4.1 :contact to vibrating elements like extension and ultrasonic tip may cause burns and should be avoided by all means.The handpiece should only be held at the black housing area.An optional, protective silicone sleeve, included with certain tips, reduces the risk of thermal damage but does not eliminate it.Contact with the silicone sleeve should be avoided or kept brief with minimal amount of contact pressure.Pressure and extended exposure can still result in excessive frictional heat and cause burns.Warning 7.2: do not operate pump with pump cover in raised position.Rollers might pinch loose clothing or fingers.Personal injuries may result.Cooling of the ultrasonic tip and irrigation at the treatment site will be inhibited.Warning 7.3: heat is being generated at the tip/tissue interface.A continuous, lateral sweeping motion is recommended for general bone/tissue removal in order to minimize contact duration with the ultrasonic tip and minimize the temperature increase.Caution 4.2: insufficient irrigation and high tip pressure (loading) under extended exposure, e.G.In tight cavities, are to be avoided in bonescalpel hard tissue removal.It is recommended to withdraw and re-insert the ultrasonic tip repeatedly to re-establish adequate cooling and lubrication.Caution 4.3: additional external irrigation, e.G.By administering sterile saline with a syringe over the distal tip portion, may be necessary for removal of very dense, hard osseous structures of the skull, when using the bonescalpel accessories.Caution 7.5: do not pinch the soft silicone tube when the latch is locked.Caution 7.7: prime the irrigation tubing prior to use.At all times ensure that the irrigant flows towards the handpiece when footswitch is depressed.If no irrigant is flowing, cease use until flow is restored.Caution 7.8: the system check should always be done in advance of preparing patient for surgery to minimize risk to patient in case of system malfunction.The investigation has been concluded.
 
Event or Problem Description
The legal agent reported an adverse event to misonix inc.On (b)(6) 2020 for a lumbar discectomy in which "the water suddenly decreased, leading to a sudden rise in tempreature of the ultrasonic bone knife and scalding the patient" for ultrasonic osteotome system p/n e-bc06.

Brand Name
ULTRASONIC OSTEOTOME SYSTEM
Common Device Name
ULTRASONIC OSTEOTOME SYSTEM
Manufacturer (Section D)
MISONIX INC
1938 new highway
farmingdale NY 11735
MDR Report Key10332454
Report Number2435119-2020-00001
Device Sequence Number3451277
Product Code LFL
UDI-Device Identifier00841626100664
UDI-Public00841626100664
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberE-BC06
Device Lot NumberBC-0861-2014
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/07/2020
Initial Report FDA Received Date07/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1